The original version of this page can be found at : http://www.healingwell.com/community/default.aspx?f=13&m=3900772
Posted By : kellyinCali - 8/20/2017 6:34 PM
Hello HW family. I have found that I spend countless hours trying to learn about the drugs I am being prescribed / taking. Reviews are always mixed. I am definitely "med sensitive." I was taking the starting dose of Lamotrogine (Brand: Lamictal) and thought I got the Lamictal rash but it turned out to be SHINGLES. More research and the FDA has added Shingles. Female in my age range (53) to be most affected.

My question is, when you are in a deep depression and your doctor wants to help you but throws "many" different meds at you at the same time, how do you determine what is working? What is not working? And, what med is causing you the side effects?

For example, I started to get better but I had only been on Latuda 20mg. for a week and a half. I had also upped Prozac from 40 to 60 a month before that. Which do I attribute the success too? I tell the P-doc that I'm doing better and he tells me to go "DOWN" on the Prozac and "UP" on the Latuda. I was also given a med for underactive thyroid. I started the increased dosage of Latuda from 20mg to 40mg and the new med for thyroid (Levothyroxine) 0.025 and reduced the Prozac from 60 to 20. On day TWO, I experienced severe neck rigidity and severe headache (cluster or migraine or occipital nerve) and VERTIGO when turning head on pillow and getting out of bed. I stopped "both" the Latuda first and then a couple of days later, still having the vertigo and headaches, I stopped the Thyroxine. I searched for "spinning, vertigo with Levothyroxine" and enough people commented using the most catastrophic word "vertigo" so I figured, it's probably that med.

I have gone DOWN again. I'm crying again and isolating again and the whole vicious cycle of being mad at myself for not accomplishing more. I read your posts here but they make me sad. I'm not even sure it's good for me to expose myself to everyone's sadness. I care and empathize "too much."

I know that so many here and on the Bi-polar and on the Anxiety forums have been through the "Med roulette." Do you have advice about how to handle this and how to talk to the P-doc who is giving me all of the meds that leave me questioning ALL of them only to be stuck in "analysis paralysis." confused

Posted By : Tim Tam - 8/20/2017 7:38 PM
So, the infamous "Lamictal rash" turned out to be "SHINGLES."

Wow.

(I've had shingles. They are the worst. Are you over them?)

Well with that, you said it was a shame the rash occurred because of the Lamictal, cause it was working and getting you out of depression.

So are we saying we can now get back on the Lamictal by itself, because it wasn't a rash from the med, it was Shingles?

So you now say with this post: "when you are in a deep depression" so we've decided you were depressive, not bipolar lite, as your doctor thought.

You said at the end of your part 2 about the "Lamictal rash" that

"My depression is in remission" and then "but I do not think this is solely because of the medication. I forced myself to go to church, got prayer. I went to a "crisis clinic" and was referred to a Clubhouse. Finally being able to take some action in my recovery has given me hope. I have learned, after this "long and deep depression" that isolation is a pitt. Best not to stand too close to the edge. Also, I have been walking my dog for longer distances which is good for both of us!"

OK, are we in mania? Hello. Was the doctor right, you might be bipolar I, with the full mania, think, like I am, or Bipolar II, with only lower or hypo mania, like you thought was possible?

You sound pretty up in that above paragraph of yours. You said, "My depression is in remission" only about 5 minutes after you have been talking for days on this site about how depressed you were.

You think you might be bipolar?

You now in your latest post said, "My question is, when you are in a deep depression and your doctor wants to help you but throws "many" different meds at you at the same time, how do you determine what is working? What is not working? And, what med is causing you the side effects?"

Good question. I've only taken one anti-depressant at a time. For bipolar, I'm now on Lithium for the mania and Mirtazapine for the depression.

Again, in your latest post, you said, "For example, I started to get better but I had only been on Latuda 20mg. for a week and a half. I had also upped Prozac from 40 to 60 a month before that. Which do I attribute the success too? I tell the P-doc that I'm doing better and he tells me to go "DOWN" on the Prozac and "UP" on the Latuda"

1. Where is the"Lamictal (rash)" that worked so well?

2. The Latuda you are now taking may be an anti-psychotic (I can't remember), which may be used for bipolar to help with the mania, as one of my such doctors gave me (Stelizine) to help with my mania.

3. And the Prozac (anti-depressant I think) is for your depression side of bipolar. So you aren't taking two anti-depressants. You're only taking one, while the other med you are taking (Latuda) is an anti-psychotic that is used to help with your manic side.

So what about the idea that you may be manic depressive, which for some reason you're posting on this bipolar website?

Posted By : kellyinCali - 8/20/2017 8:06 PM
TimTam: Thank you for your response.

I do not believe I was "manic" during that time. Truth be told, I do not relate to any (maybe one) of the symptoms for mania and my P-doc has not given me a DX but he prescribes med adjuncts that are primarily used for Bipolar. Just to clarify, there is some FDA reports about Lamotrogine and Shingles. Notice the FDA does not call out "Lamictal rash or SJS." They just say "serious rash." Come to find out, others who take Lamotrogine get Shingles -- a "serious rash."

For the first time in many months I got out and connected. I also went to church and received "intense prayer." I felt "hopeful" and I think not being so isolated and disconnected from any semblance of "normal" was helping me. I have gone "down." Yes. I have also stopped doing the things I listed above. Surely, one of both meds was helping me but as I said, the "increased activity" and spiritual leaning was a big part of that. I have delayed sleep phase disorder too and I don't have the answers. Sometimes, I am just "force yourself to get up" but after the event, I will need to take a nap. I never get enough sleep and sometimes I get too much sleep but it is mostly dictated by my sleep disorder.

You wrote: //I've only taken one anti-depressant at a time. For bipolar, I'm now on Lithium for the mania and Mirtazapine for the depression. //

To clarify, "Latuda" is a new medicine that has been approved in the U.S. only to treat "Bipolar depression." So, the Latuda would not be prescribed to manage "mania." You might be on to something, however, in that Latuda, being primarily prescribed for Schizophrenia (I do not have), could "stabilize thoughts" so in a way, it might be an alternative to the Lamotrogine.

I did start to feel better when I upped my Prozac from 40 to 60 but by no means would I consider it "SSRI induced mania." I never feel mania. I wouldn't mind a mania break to be honest. I am just in a hold of depression. I live alone. I have a Senior dog. He will pass soon. I moved far away and do not know people in my new town. I have other "chronic pain" conditions so it is very easy to try....try...try..and then just give up. I'm still not as bad as I was when I first started posting here. And, please be gentle with the way you phrase things, because I certainly don't think of myself as someone who is on here everyday complaining. I'm genuinely mixed up. My brain is mixed up. I'm genuinely afraid of "over medicating" because I got SHINGLES after all. It was so painful, I would let shower water touch it for 6 days.

I think I am going to probably up the dose of Prozac (again) to 60mg. and FORCE myself out of the house, doing the things that helped me in conjunction with meds the last time (yes, not that long ago). If that works again, then I guess I will have my answer. I just wish the P-doc would better explain what he is doing and why. He is Indian and it is not easy to communicate with him but I KNOW that he is trying to help me.
Bummer that I got the Shingles rash as the Lamotrogine might have been good for me.

P.S. I am on day 3 of taking an anti-viral for the Shingles. The rash is still "visible" on me. It affects 2 dermtones. I'm sorry that you had it at one time as well. OUCH.

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer